There are new warnings about the dangers facing teens who get high on cough medicine. CNN reports that children are showing up in hospital emergency rooms after mixing cough medicines with stimulants, such as energy drinks and prescription drugs that treat ADHD. The symptoms include hallucinations, nausea, vomiting, rapid heartbeat and numbness in hands and feet.
The Partnership for a Drug Free America reports that 1 in 11 teens admits to Robo tripping. The high comes from taking very large doses of OTC medicines that contain dextromethorphan, an active ingredient in more than 125 cold and cough medicines, including Robitussin. Kids also call the practice Dexing, Skittling, and DXM-ing.
The National Institute on Drug Abuse says high doses of dextromethorphan, or DXM, affect the same parts of the brain targeted by ketamine or PCP. These are considered “dissociative” drugs, which make people feel disconnected from their normal selves. The effect of DXM is similar.
Click here to listen to teens describe their experiences with Robo tripping.